Alert archive / Minnesota / Tornado Warnings in 2019
Tornado Warning 11, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jul 9, 2019, 6:12 PM CDT for Otter Tail County, Wilkin County, Minnesota. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2019, 6:12 PM CDT (23:12 UTC)
- Expired
- Jul 9, 2019, 7:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Otter Tail County, MN, Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 148 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 6:20 PM CDT | TORNADO 1 | 11 Ne Breckenridge, MN | THE TORNADO IS THE THIRD TORNADO FORMED IN A CYCLIC SERIES. IT TRACKED FOR ABOUT A MILE TO ABOUT 8SW ROTHSAY BY 623 PM CDT. AT ONE POINT IT SNAPPED SEVERAL ASH TREES IN A FIELD SHELTERBELT. PEAK WINDS ESTIMATED TO 105 MPH WITH A MAXIMUM WIDTH OF 150 YARDS. |
| Jul 9, 6:45 PM CDT | TORNADO 1 | 2 Wsw Erhard, MN | THIS TORNADO TRACKED INTERMITTENTLY FOR ROUGHLY 2 MILES, ENDING IN CENTRAL ERHARD, BY ABOUT 651 PM CDT. THE TORNADO BROKE DOWN NUMEROUS LARGE TREE BRANCHES AND LIMBS IN SHELTER BELTS AND TREE CLAIMS ALONG ITS PATH. AN ASSORTMENT OF ASH AND ELM TREES WERE SNAPP |
| Jul 9, 6:48 PM CDT | FUNNEL CLOUD | 2 N Carlisle, MN | REPORT WITH PHOTO SENT. WALL CLOUD WITH WEAK AND BRIEF DIFFUSE FUNNEL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
280
WFUS53 KFGF 092312
TORFGF
MNC111-167-100000-
/O.NEW.KFGF.TO.W.0011.190709T2312Z-190710T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
612 PM CDT Tue Jul 9 2019
The National Weather Service in Grand Forks has issued a
* Tornado Warning for...
West central Otter Tail County in west central Minnesota...
Northeastern Wilkin County in west central Minnesota...
* Until 700 PM CDT.
* At 612 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Everdell, or 7 miles northeast of Wahpeton, moving
northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
* Locations impacted include...
Rothsay, Elizabeth and Carlisle.
This includes Interstate 94 in Minnesota between mile markers 35 and
51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Grand Forks.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4626 9651 4641 9661 4658 9619 4634 9604
TIME...MOT...LOC 2312Z 245DEG 19KT 4634 9649
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Lee2 follow-up statements
181
WWUS53 KFGF 092327
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
627 PM CDT Tue Jul 9 2019
MNC111-167-100000-
/O.CON.KFGF.TO.W.0011.000000T0000Z-190710T0000Z/
Otter Tail MN-Wilkin MN-
627 PM CDT Tue Jul 9 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR WEST
CENTRAL OTTER TAIL AND EAST CENTRAL WILKIN COUNTIES...
At 627 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Everdell, or 11 miles northeast of Wahpeton, moving
northeast at 20 mph.
HAZARD...TORNADO.
SOURCE...Radar indicated rotation.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
Locations impacted include...
Rothsay, Elizabeth and Carlisle.
This includes Interstate 94 in Minnesota between mile markers 36 and
51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4630 9641 4641 9650 4658 9619 4634 9604
TIME...MOT...LOC 2327Z 246DEG 18KT 4636 9640
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Lee644
WWUS53 KFGF 092356
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
656 PM CDT Tue Jul 9 2019
MNC111-167-100006-
/O.EXP.KFGF.TO.W.0011.000000T0000Z-190710T0000Z/
Otter Tail MN-Wilkin MN-
656 PM CDT Tue Jul 9 2019
...THE TORNADO WARNING FOR WEST CENTRAL OTTER TAIL AND EAST CENTRAL
WILKIN COUNTIES WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.
LAT...LON 4630 9641 4641 9650 4658 9619 4634 9604
TIME...MOT...LOC 2356Z 245DEG 19KT 4642 9620
$$
LeeWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 9, 3:07 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 9, 3:07 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 307 PM CDT Tue Jul 9 2019 .SHORT TERM...(This evening through Wednesday) Issued at 307 PM CDT Tue Jul 9 2019 Area of showers will continue to move northward through the region. Most areas have received 0.5 to 1.5 inches of rain from this recent period of rain. Not much if any lightning with this activity. The southern parts of the region are drying, with satellite showing a few breaks in the clouds. This brings up the next concern of storms across the southern forecast area. MLCAPE 1000-1500 J/KG along a surface boundary with adequate low level vorticity and effective shear around 30 knots. An ideal low topped supercell environment (see mesoscale discussion issued earlier). Tonight-Wednesday...Upper level low propagates eastward. Anticipate deformation band rain showers to move through the region by late tonight and into Wednesday, along with gusty northerly winds. High pressure moves in by later in the day on Wednesday. .LONG TERM...(Thursday through Tuesday) Issued at 307 PM CDT Tue Jul 9 2019 Return flow on Thursday will bring warmer temperatures and increasing moisture again as surface high pressure retreats over Wisconsin. Expect breezy conditions as the pressure gradient begins to tighten up. Otherwise...some shower and storm activity will trigger ahead of the system. Behind the system...winds will become more northerly but only expecting slight cooling. Friday through Sunday will see a more progressive pattern as the mean jet position lays along the international border. A series of impulses will traverse the flow and bring additional chances for light precipitation. The next significant system to cross the region is forecast to be late Sunday into early Monday. Temperatures will rebound to above seasonal norms...with another batch of precipitation to accompany it...to end the period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 100 PM CDT Tue Jul 9 2019 Most areas within the current area of showers IFR/MVFR. Expect some improvement once showers pass to the north, but this improvement will be relatively short-lived (especially closer to the International border). Winds become northwest by tomorrow morning and gusty. Best chance for a thunderstorm will be KFAR, although coverage will be isolated. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...TG LONG TERM...Hopkins AVIATION...TG
Hazardous weather outlook, Jul 9, 3:41 PM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 341 PM CDT Tue Jul 9 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101215- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 341 PM CDT Tue Jul 9 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms this afternoon and early evening across southeast North Dakota and adjacent portions of Minnesota. Threats include hail up to 1.5 inches and wind gusts to 60 mph. A tornado is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The next main chances of thunderstorms will occur Thursday evening and again next Monday. The atmosphere is such so that it is possible strong or severe storms may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. dtr/TG
In the hours before
Local storm report, Jul 9, 5:48 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
548 PM CDT TUE JUL 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM FUNNEL CLOUD 2 WNW FAIRMOUNT 46.07N 96.64W
07/09/2019 Richland ND EMERGENCY MNGR
&&
GGUSTLocal storm report, Jul 9, 5:51 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
551 PM CDT TUE JUL 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM FUNNEL CLOUD 1 SW HICKSON 46.66N 96.82W
07/09/2019 Cass ND TRAINED SPOTTER
FUNNEL OVER THE I-29 EXIT NEAR HICKSON-OXBOW MOVING
NORTHEAST.
&&
GGUSTLocal storm report, Jul 9, 5:53 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
553 PM CDT TUE JUL 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM FUNNEL CLOUD 1 W WAHPETON 46.27N 96.63W
07/09/2019 Richland ND EMERGENCY MNGR
ONE FUNNEL CLOUD WEST SOUTHWEST OF WAHPETON AND A SECOND
FUNNEL NORTHWEST OF WAHPETON.
&&
GGUSTLocal storm report, Jul 9, 5:55 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
555 PM CDT TUE JUL 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM FUNNEL CLOUD BRECKENRIDGE 46.26N 96.59W
07/09/2019 WILKIN MN LAW ENFORCEMENT
FUNNEL CLOUD NEARLY OVERHEAD.
&&
GGUSTLocal storm report, Jul 9, 6:02 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
602 PM CDT TUE JUL 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG 6 S HAMAR 47.76N 98.57W
07/08/2019 Eddy ND PUBLIC
LARGE BRANCHES AND LIMBS WERE BROKEN DOWN IN FARMSTEADS
AND TREE CLAIMS THROUGH CENTRAL COLVIN TOWNSHIP.
0558 PM FUNNEL CLOUD 4 N OXBOW 46.91N 96.80W
07/09/2019 Cass ND TRAINED SPOTTER
&&
GGUSTLocal storm report, Jul 9, 6:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
608 PM CDT TUE JUL 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TORNADO 3 N BRECKENRIDGE 46.31N 96.59W
07/09/2019 Wilkin MN TRAINED SPOTTER
TORNADO ROPING OUT NNE OF WAHPETON OR NORTH OF
BRECKENRIDGE.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:07 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 53 min |
| Jul 8, 7:11 PM CDT | Areal Flood Advisory | FGF | Kittson | 4 hr |
| Jul 8, 7:51 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Pennington, Polk, Red Lake | 54 min |
| Jul 8, 8:43 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Mahnomen, Norman, Polk | 62 min |
| Jul 8, 8:59 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Pennington, Polk, Red Lake | 46 min |
| Jul 8, 9:35 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Polk | 55 min |
| Jul 8, 9:43 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Norman, Otter Tail, Wilkin | 62 min |
| Jul 8, 9:59 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen | 46 min |
| Jul 8, 10:01 PM CDT | Areal Flood Advisory | FGF | Clay | 3 hr |
| Jul 8, 10:25 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 50 min |
| Jul 8, 10:36 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen | 54 min |
| Jul 8, 10:42 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 63 min |
| Jul 8, 11:05 PM CDT | Flash Flood Warning | FGF | Clay | 5 hr |
| Jul 8, 11:15 PM CDT | Special Weather Statement | FGF | Beltrami | 45 min |
| Jul 8, 11:27 PM CDT | Special Weather Statement | FGF | Hubbard | 63 min |
| Jul 8, 11:43 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Grant, Otter Tail, Wadena, Wilkin | 62 min |
| Jul 8, 11:53 PM CDT | Areal Flood Advisory | FGF | Becker, Clay | 4 hr |
| Jul 9, 12:44 AM CDT | Special Weather Statement | FGF | Douglas, Grant, Hubbard, Wadena | 31 min |
| Jul 9, 1:14 AM CDT | Special Weather Statement | FGF | Hubbard, Wadena | 16 min |
| Jul 9, 9:37 AM CDT | River Flood Warning | FGF | Clay | 10 days |
| Jul 9, 9:37 AM CDT | River Flood Warning | FGF | Clay | 8 days |
| Jul 9, 5:22 PM CDT | Special Weather Statement | FGF | Clay | 23 min |
| Jul 9, 5:25 PM CDT | Tornado Warning | FGF | Wilkin | 50 min |
| Jul 9, 5:44 PM CDT | Tornado Warning | FGF | Clay, Wilkin | 46 min |
| Jul 9, 5:46 PM CDT | Tornado Warning | FGF | Wilkin | 44 min |
| Jul 9, 6:22 PM CDT | Tornado Warning | FGF | Becker, Clay | 23 min |
| Jul 9, 6:45 PM CDT | Tornado Warning | FGF | Becker, Clay | 30 min |
| Jul 9, 6:49 PM CDT | Areal Flood Advisory | FGF | Clay | 2 hr |
Nearby
Tornado Warnings in Minnesota, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.